Kansas, 2013Drought in Kansas, April 1 to 30, 2013
April 1 to 30, 2013 · NWS ICT · 26 events in 26 counties and zones
A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of April. An unusually dry period from May 2012 through January, 2013, kept an extreme drought (D3) going for most of Central and Southern Kansas.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of dry weather, lingered drought conditions across most of Kansas during the month of April. An unusually dry period from May 2012 through January, 2013, kept an extreme drought (D3) going for most of Central and Southern Kansas. There was some improvement in the drought conditions towards the end of April, as spring showers with soaking rains occurred, which led to some improvement of the drought by the end of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, Mar 31, 11:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1208 AM CDT MON APR 1 2013
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AT 05Z A STRONG ALMOST E-W ORIENTED COLD FRONT THAT HAS BEEN MOVING S
THIS EVENING ENTERED NRN KS ~03Z & SHOULD STILL ARRIVE KRSL & KSLN 08Z.
THE COLD FRONT SHOULD REACH SC & SE KS ~10Z. DURING FRONTAL PASSAGE
WINDS THAT ARE VARIABLE <7KTS WILL QUICKLY & ABRUPTLY SHIFT TOWARD THE
NE & INCREASE TO A SUSTAINED ~17KTS/20MPH WITH GUSTS ~25KTS. POST-COLD
FRONTAL ~1,500FT STRATOCU WILL SPREAD OVER PRIMARILY KSLN ~11Z BUT ONLY
LAST TIL ~15Z. NE WINDS WILL GRADUALLY DIMINISH IN A N-S MANNER AS HIGH
PRESSURE SPREADS S/SE FROM THE DAKOTAS TO NEBRASKA.
&&
PREV DISCUSSION... /ISSUED 226 PM CDT SUN MAR 31 2013/
SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 222 PM
CDT SUN MAR 31 2013
POLAR VORTEX WILL CONTINUE MOVING SOUTHEASTWARD INTO SOUTHEAST
CANADA AND THE NORTHEAST TONIGHT INTO TUESDAY. MODIFIED COOLER AIR
WILL INFILTRATE SOUTHWARD INTO OUR AREA LATE TONIGHT INTO MONDAY
(WITH A PERIOD OF GUSTY N-NERLY WINDS) AND WILL PERSIST INTO MIDWEEK
WHILE MODIFYING SLIGHTLY FURTHER. THIS WILL SEND OUR TEMPERATURES
BELOW NORMAL. AN UPPER LOW JUST OFF THE NORTHERN/CENTRAL CALIFORNIA
COAST AT MIDDAY...WILL TRACK SLOWLY EASTWARD ACROSS THE SOUTHERN
ROCKIES MONDAY...AND THE SOUTHERN PLAINS TUESDAY THROUGH WEDNESDAY
NIGHT. THIS STORM SYSTEM WILL HELP PROVIDE LIFT WITHIN THE REMNANT
700 MB MID-LEVEL BAROCLINIC ZONE WHICH WILL BE OVER SOUTHERN
KS/NORTHERN OK FOR MUCH OF THE TIME. CHANCES FOR A PERIOD OR TWO OF
LIGHT RAIN WILL EXIST OVER PRIMARILY THE SOUTH/SOUTHWEST COUNTIES LATER
MONDAY THROUGH WEDNESDAY NIGHT.
JMC
LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 222 PM CDT SUN
MAR 31 2013
12Z GFS AND ECMWF WERE IN DECENT AGREEMENT ON THE OVERALL PATTERN
DURING THE PERIOD. THEY SHOW THE UPPER LOW SHIFTING EAST OUT OF THE
SOUTHERN PLAINS EARLY THURSDAY. BEHIND THIS DEPARTING SYSTEM...THE
MODELS SHOW AN ENERGETIC UPPER FLOW OFF THE PACIFIC INTO THE
WESTERN/CENTRAL CONUS...WITH AN UPPER TROUGH PUSHING INTO THE WEST
BY SUNDAY. THIS WILL LEAD TO MILDER TEMPERATURES FOR FRIDAY THROUGH
SUNDAY WITH READINGS CLIMBING SLIGHTLY ABOVE NORMAL. STORM CHANCES
COULD INCREASE EARLY-MID WEEK NEXT WEEK AHEAD OF THE APPROACHING
UPPER TROUGH FROM THE WEST.
JMC
FIRE WEATHER... ISSUED AT 222 PM CDT SUN MAR 31 2013
GRASSLAND FIRE DANGER WILL BECOME HIGH LATE TONIGHT INTO MONDAY
ACROSS MUCH OF THE AREA WITH GUSTY NORTH-NORTHEASTERLY WINDS BEHIND
A COLD FRONT. THE FIRE DANGER SHOULD BE LOW MONDAY NIGHT INTO
WEDNESDAY AS WINDS LESSEN WITH COOLER TEMPERATURES IN PLACE. THERE
WILL BE LIGHT RAIN CHANCES MAINLY IN THE SOUTHWEST MONDAY INTO
WEDNESDAY NIGHT.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 42 51 34 44 / 10 30 50 40
HUTCHINSON 39 49 32 45 / 10 20 30 30
NEWTON 39 49 31 44 / 10 20 30 30
ELDORADO 40 50 32 44 / 10 20 30 30
WINFIELD-KWLD 42 53 35 43 / 10 30 50 50
RUSSELL 34 47 29 47 / 10 10 20 10
GREAT BEND 37 48 29 46 / 10 10 30 20
SALINA 37 48 29 49 / 10 10 10 10
MCPHERSON 38 48 30 46 / 10 10 20 20
COFFEYVILLE 41 52 35 45 / 10 30 40 50
CHANUTE 40 51 33 44 / 10 20 20 20
IOLA 39 51 32 44 / 10 20 20 20
PARSONS-KPPF 41 52 34 45 / 10 30 30 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 2:12 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SUN MAR 31 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
312 PM CDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A VERY HIGH GRASSLAND FIRE DANGER RETURNS TO THE AREA FOR FRIDAY
AFTERNOON IN CENTRAL KANSAS...AND ALONG AND EAST OF KANSAS
TURNPIKE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Drought, Harper
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Sumner
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Cowley
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Butler
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Reno
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Sedgwick
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April. Wichita Mid Continent Airport actually reported rainfall amounts above normal for the month.
Drought, Harvey
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, McPherson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Rice
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Marion
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Barton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Russell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Greenwood
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Woodson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Wilson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Montgomery
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Chautauqua
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills of Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Allen
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012 and continued through the month of March and into April.
Drought, Chase
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April.
Drought, Saline
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April.
Drought, Ellsworth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across Central Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.
Drought, Lincoln
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across Central Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.
Drought, Kingman
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across South Central Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across South Central Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.
Drought, Elk
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across the Flint Hills and Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Some improvement in the drought conditions did occur, as most locations across Southeast Kansas saw near normal rainfall for the first time in almost nine months which led to the drought dropping to severe limits (D2) by the middle of the month.
Drought, Neosho
- When
- April 1, 12:00 AM CST to April 23, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Dramatic improvement in the drought conditions did occur, as most locations across Southeast Kansas saw near normal rainfall for the second consecutive month. This is the first time in almost nine months that rainfall was above normal in sucessive months, which led to the drought dropping to moderate levels (D1) by the middle of the month.
Drought, Labette
- When
- April 1, 12:00 AM CST to April 23, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Southeast Kansas during the month of April. This was a continuation of a drought that started in late May 2012, and continued through the month of March and into April. Dramatic improvement in the drought conditions did occur, as most locations across Southeast Kansas saw near normal rainfall for the second consecutive month. This is the first time in almost nine months that rainfall was above normal in sucessive months, which led to the drought dropping to moderate levels (D1) by the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Tornado and Hail in Texas, April 1, 2013$18,000 · EF1 · 19 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in South Dakota, April 1 to 30, 201324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447381, 447382, 447383, 447384, 447385, 447386, 447387, 447388, 447389, 447390, 447391, 447392, 447394, 447596, 447597, 447598, 447599, 447600, 447601, 447602, 447605, 447606, 447607, 447608, 447609, 447610.